A 67-Year-Old Male Cancer Patient Presents With a Painful Erythema Involving the Face, Arms, and Chest
A 67-year-old Caucasian male presents in the month of April with a spontaneously painful and tender-to-the-touch erythema involving the face, dorsal and distal forearms, dorsal hands, and V-area of the neck/anterior chest. He has cancer and is being treated with one or more chemotherapeutic agents.
Photo-induced drug eruptions are common events, approaching an estimated 10% of all cutaneous adverse events related to medication administration. However, given the widespread use of implicated medications and the relatively scant reporting of photo-induced drug eruptions, it is impossible to estimate their true incidence accurately. The literature describing such phenomena consist of case reports and case series—not prospective, randomized controlled trials. Such eruptions follow the administration of a photo-sensitizing drug coupled with a sufficient degree of exposure to either ultraviolet or visible light. Long-wavelength ultraviolet radiation (UVA), which penetrates deeper into the dermis, is most commonly responsible for photosensitive drug eruptions, but shorter-wavelength ultraviolet radiation (UVB) and even visible light have also been implicated periodically. The major types of photo-induced drug eruptions are often classified as phototoxic (resembles a bad sunburn, closely limited to the area of skin exposed to light, painful and nonimmunologic in nature) or photoallergic (resembles eczema, extends past light-exposed skin, pruritic and immunologic in nature). Phototoxic reactions will occur in almost everyone who receives the causative drug followed by enough exposure to light. Photoallergic reactions occur only in those truly hypersensitive to the agent in question. However, this distinction is often difficult to make, and both types of reactions are treated in a similar fashion. Other manifestations of drug-induced photosensitivity can include: lichenoid eruptions, onycholysis, erythema multiforme, pseudoporphyria, drug-induced lupus, hyperpigmentation, and coarse telangiectasia. All manners of photo-distributed eruptions generally spare non-sun-exposed sites, in particular "doubly covered" areas such as the genital area and breasts. A more subtle sign of photosensitivity as the basis for a drug eruption includes sparing under the chin, the lower lip, and behind the ears, as these anatomical sites are relatively protected from ambient solar radiation.
While a great many drugs have been suggested to be photosensitizers, the most common (and best documented) include: amiodarone, chlorpromazine, dapsone, doxycycline, furosemide, hydrochlorothiazide, isoniazid, nalidixic acid, naproxen, piroxicam, quinine, tetracycline, thioridazine, and voriconazole. In a previous feature, I discussed the well-recognized potential for voriconazole, when given as long-term antifungal prophylaxis in leukopenic patients, to induce both actinic keratoses and overt nonmelanoma skin cancers.
Although they have widely varying structures and quite different mechanisms of action, a number of chemotherapeutic drugs are also implicated in photo-induced skin reactions. Several epidermal and vascular endothelial growth factor receptor inhibitors, namely vandetanib (Caprelsa) and imatinib (Gleevec), have reportedly induced phototoxic reactions.[3-6] By contrast, the multikinase inhibitors sorafenib (Nexavar) and sunitinib (Sutent) induce photosensitive eruptions in less than 1% of patients treated with these agents. Taxanes have been reported to induce photosensitivity, often associated with deranged porphyrin metabolism.[8-10] Photosensitive eruptions to dacarbazine have been occasionally reported, and confirmatory rechallenge evidence exists.[11-12] Vinca alkaloids are felt to have a low risk for photosensitivity despite a well-documented case report demonstrating this to have occurred. The same can be said of the anthracycline agents; only a few reports implicate epirubicin or doxorubicin in phototoxic reactions.
On the other hand, 5-fluorouracil and related compounds (such as tegafur), routinely cause photo-induced reactions. 5-Fluorouracil, for example, can cause enhanced sunburn reactions, photo-distributed hyperpigmentation or polymorphous light eruption-like syndromes.[15,16] Tegafur, a fluorouracil derivative, may cause both lichenoid and eczematous photo-distributed skin eruptions; rechallenge has verified this association.[17,18] Even though capecitabine (Xeloda) is a fluorouracil prodrug, it is less photosensitizing than fluorouracil; thus, capecitabine may be a suitable alternative treatment for those patients unable to tolerate fluorouracil due to photosensitivity.[19,20]
It should be noted that methotrexate is often listed as a photosensitizing medication in review articles and textbooks. In reality, however, methotrexate is not a photosensitizing drug, but rather produces radiation recall phenomenon: areas where patients have had sunburns in the past may erupt again following exposure to methotrexate.
The first step in managing a patient with a suspected photo-induced drug eruption is to identify a potential culprit drug. Aside from review of historical information about the potential photosensitizer, confirmatory diagnostic tests, including phototesting, photopatch testing, clinical rechallenge, and rechallenge phototesting may be carried out. Once a firm diagnosis of a drug-induced photosensitivity is established, the most important aspect of management is immediate discontinuation of the causative drug. Other measures that may be helpful include the use of topical or systemic corticosteroids and implementation of secondary preventive measures, such as avoidance of exposure to sunlight and regular use of protective clothing and broad-spectrum sunscreens. While persistent problems may occur, in most cases the photosensitivity will abate shortly after the photosensitizing medication is discontinued. Another strategy that has occasionally been employed when an essential drug simply cannot be discontinued is a timed evening drug administration. Of course, the appropriateness of this strategy must be assessed on a drug-by-drug basis, taking into account the pharmacokinetic properties of the agent or agents involved.
1. Selvaag E. Clinical drug photosensitivity: a retrospective analysis of reports to the Norwegian Adverse Drug Reactions Committee from the years 1970-1994. Photodermatol Photoimmunol Photomed. 1997;23:21-23.
2. Drucker AM, Rosen CF. Drug-induced photosensitivity: culprit drugs, management and prevention. Drug Saf. 2011;34:821-837.
3. Chang CH, Chang JW, Hui CY, et al. Severe photosensitivity reaction to vandetanib. J Clin Oncol. 2009;27:el14-115.
4. Kong HH, Fine HA, Stern JB, et al. Cutaneous pigmentation after photosensitivity induced by vandetanib therapy. Arch Dermatol. 2009;145:923-925.
5. Fava P, Quaglino P, Fierro MT, et al. Therapeutic hotline. A rare vandetanib-induced photo-allergic drug eruption. Dermatol Ther. 2010;23:553-555.
6. Rousselot P, Larghero J, Raffoux E, et al. Photosensitization in chronic myelogenous leukaemia patients treated with imatinib mesylate. Br J Haematol. 2003;120:1091-1092.
7. McLellan B, Kerr H. Cutaneous toxicities of the multikinase inhibitors sorafenib and sunitinib. Dermatol Ther. 2011;24:396-400.
8. Cohen AD, Mermershtain W, Geffen DB, et al. Cutaneous photosensitivity induced by paclitaxel and trastuzumab therapy associated with aberrations in the biosynthesis of porphyrins. J Dermatolog Treat. 2005;16:19-21.
9. Akay BN, Unlu E, Buyukcelik A, et al. Photosensitive rash in association with porphyrin biosynthesis possibly induced by docetaxel and trastuzumab therapy in a patient with metastatic breast carcinoma. Jpn J Clin Oncol. 2010;40:989-991.
10. Cohen PR. Photodistributed erythema multiforme: paclitaxel-related, photosensitive conditions in patients with cancer. J Drugs Dermatol. 2009;8:61-64.
11. Buesa JM, Gracia M, Valle M, et al. Phase I trial of intermittent high-dose dacarbazine. Cancer Treat Rep. 1984;68:499-504.
12. Serrano G, Aliaga A, Febrer I, et al. Dacarbazine-induced photosensitivity. Photodermatol. 1989;6:140-141.
13. Breza TS, Halprin KM, Taylor JR. Photosensitivity reaction to vinblastine. Arch Dermatol. 1975;111:1168-1170.
14. Wyatt AJ, Leonard GD, Sachs DL. Cutaneous reactions to chemotherapy and their management. Am J Clin Dermatol. 2006;7:45-63.
15. Falkson G, Schulz EJ. Skin changes in patients treated with 5-fluorouracil. Br J Dermatol. 1962;74:229-236.
16. Huang V, Anadkat M. Dermatologic manifestations of cytotoxic therapy. Dermatol Ther 2011;24:401-410.
17. Horio T, Murai T, Ikai K. Photosensitivity due to a fluorouracil derivative. Arch Dermatol. 1978;114:1498-1500.
18. Horio T, Yokoyama M. Tegafur photosensitivity: lichenoid and eczematous types. Photodermatol. 1986;3:192-193.
19. Willey A, Glusac EJ, Bolognia JL. Photoeruption in a patient treated with capecitabine (Xeloda) for metastatic breast cancer. J Am Acad Dermatol. 2002;47:453.
20. Tsoussis S, Vourliotaki I, Ekonomidou F, Apostolakis S. Capecitabine as an alternative in a case of fluorouracil-induced photodermatitis. Clin Oncol (R Coll Radiol). 2006;18:158-159.
21. Hird AE, Wilson J, Symons S, et al. Radiation recall dermatitis: case report and review of the literature. Curr Oncol. 2008;15:53-62.